Case Study Links Long-term Use of Antipsychotics to CTEPH

Steve Bryson PhD avatar

by Steve Bryson PhD |

Share this article:

Share article via email
atypical PAH

For the first time, the long-term use of antipsychotic medications has been linked to the development of chronic thromboembolic pulmonary hypertension (CTEPH), a case study reports. 

The authors recommend that CTEPH should be considered in patients who receive antipsychotics and also have symptoms associated with heart and lung conditions.

The case study, “A Case Report of Chronic Thromboembolic Pulmonary Hypertension after Long-Term Use of Risperidone and Paliperidone,” was published in the journal Acta Cardiologica Sinica.

CTEPH is a rare form of pulmonary hypertension caused by the formation of blood clots (thrombosis) in the blood vessels of the lungs, restricting blood flow and increasing localized blood pressure. As a result, the heart must work harder to pump blood, which can weaken its muscles.

CTEPH can occur without any apparent cause, but there are factors known to increase its risk, including cancer, spleen removal, thyroid replacement therapy, blood clotting disorders, or a family history of blood clots. 

Studies have suggested that antipsychotic medications prescribed to people who experience delusions, hallucinations, or disordered thoughts can increase the risk of blood clot formation. Furthermore, in patients who use these therapies, such as those diagnosed with schizophrenia, there is a tenfold higher prevalence of CTEPH. 

However, there have been no reports connecting the use of antipsychotic medications with CTEPH.

Now, researchers at Taipei Medical University Hospital in Taiwan reported the case of a 62-year-old woman who was admitted to the hospital in 2016 with wheezing and a mucus-producing cough. 

In 2011 she had been diagnosed with schizoaffective disorder — a mental health condition with features of both schizophrenia (which affects thinking, perceptions, and sense of self) and a mood disorder (such as bipolar disorder or depression).

She was treated first with the antipsychotic medication risperidone, which was changed to paliperidone due to persistent hearing (auditory) hallucinations

Following an initial diagnosis of bronchitis — an inflammation of the tubes that carry air to the lungs — she was prescribed a bronchodilator and an anti-inflammatory corticosteroid. After being discharged from the hospital the patient visited the cardiology clinic for follow-up.

Despite no detectable lung disease, an echocardiogram found abnormalities in her heart, which worsened over time. Blood tests found high levels of NT-pro BNP, a marker for cardiac disease.

CT scans of the chest showed excess blood in lung (pulmonary) arteries with indication of small blood clots. Blood tests found high levels of D-dimer, a marker for blood clotting. The anti-blood-clotting medication rivaroxaban (a (blood thinner) was begun.

A few months later, however, the patient was admitted to the hospital due to blood in her mucus, swelling in her lower extremities, progressive shortness of breath, and low oxygen saturation of 80% (normal levels are above 90%). 

A lung perfusion scan, which measures blood flow through the lungs, found multiple areas with limited blood flow suggestive of CTEPH.

The patient also had elevated blood pressure in the arteries of the lungs and heart, and a 6-minute walk test was performed with a result of about 130 meters (about 142 yards) — lower than the standard value of 600 meters (650 yards). 

Despite her symptoms, she had no history of recent surgery or trauma, blood vessel disease, or cancer. The patient was neither obese nor had she had previous hormone therapy. Blood tests found no predisposition to blood clotting, and a normal kidney function and platelet count.

“She had no other known risk factors for [blood clots] except the use of [an] antipsychotic drug,” the researchers wrote. 

As such, the patient was prescribed aripiprazole instead of paliperidone, an antipsychotic medication with no known association with increased blood-clotting risk. She also received a life-long anticoagulant, as well as Adempas (riociguat), an approved CTEPH therapy that promotes the dilation (widening) of blood vessels.

Three months later, her swelling and shortness of breath were resolved, her oxygen saturation improved to 92%, and she was able to walk more than 300 meters (328 yards) in the 6-minute walk test.

Despite these improvements, an echocardiogram indicated persistent pulmonary hypertension. Balloon pulmonary angioplasty to widen blood vessels was performed, and the patient was sent home without complications.

“To our knowledge, this is the first case report indicating [a] possible relation between antipsychotic drugs and CTEPH,” the researchers wrote. “A 5-year exposure to drugs with thrombotic risk might contribute to her CTEPH.”

The team suggested that “CTEPH should be considered in schizophrenic patients who receive antipsychotics and present with [an] undetermined cause of cardiopulmonary symptoms.”